Log in
Asthma UK community forum
11,892 members17,932 posts

What should I do?

I saw the gp this morning as for the last couple of days my asthma symptoms have been getting worse. I've been using ventolin every day, waking during the night, having tight chest and feeling wheezy but can't hear anything if that makes sense? Also coughing when I do any exercise etc.

My peak flow is at best 570 and has only dropped to 450 and my sats are around 96%.

The GP said my chest was clear and my peak flow was fine (managed 460) so to not worry, continue as normal with preventer and that maybe I was just being anxious (which I'm not)

I'm just wondering what I should do? Can't get to see a different to until next week now.

14 Replies
oldestnewest

You don't say what other inhaler you are using regularly? Seretide?

You were asking about reducing that some time ago, perhaps you have reduced too much?

If you are using that amount of Ventolin, you perhaps ought to be upping the other one? Seretide?

1 like
Reply

Yes I use seretide 125 2 times twice a day.

Over the past years I've had various doses of seretide but have been on this dose (forgive my rubbish memory) for at least a year. I think I saw the asthma nurse after I posted that question, who advised I stay on the same dose.

Yes may be increasing further is what I need, but without the GP on board I'm unable to do this. Should I try a different gp next week?

1 like
Reply

You are taking the correct recommended dosage. I would suggest a Respiratory specialist, GP or nurse.

I am fortunate as I have access to the county respiratory team direct.

1 like
Reply

I would say consider switching to Fostair or upping to Seretide 250. See if you can reduce allergic triggers, or maybe you have a new one.

Things change over time with Asthma, it does not always stay static.

Make a written log of peak flows and Ventolin use to show them next time you are in. You can do a before and after peak flow with the Ventolin to prove you really needed it (wait 15 minutes).

In my book if you're waking at night and needing Ventolin every day you are not adequately controlled.

2 likes
Reply

I've been on Ventolin and Seretide 500 1 puff twice daily for years. I have late onset asthma (from 70, now 83). An asthma nurse recently decided I should no longer use Seretide and prescribed Fostair Nexthaler 200 micrograms. It seems to come with lots of warnings and six pages of literature including side effects. Now I'm scared to use it. My GP and prescribing chemist are unavailable today.

How do I know if I have potassium, glucose or high levels of fats in my blood? I'm not much of a drinker but it says you should avoid alcohol - what? for the rest of my life? With several weddings, etc., coming up I don't think so.

Why is Seretide now the bad boy?

Reply

Everyone's asthma reacts differently to various drugs, and even your own asthma may change .... one drug may be effective and five years later not. Since you are saying you need Ventolin and are controlled it's time to try a switch. Maybe that is what the nurse is saying. Note, you can always go back. I'm unaware the side effects are any different.

Since you are maxing out on the Seretide dose, make sure you are taking the max Fostair (I think 200 is the max).

Reply

Thank you for your reply.

I have an app on my phone where I record all times I've used ventolin and my peak flow. I tried to show the gp the other day but he didn't seem that interested unfortunately. One thing I haven't done is do peak flow before and after though. If I'm at home and I feel my chest getting tight, I'll measure peak flow beforehand, but I don't check it again afterwards. I will start to do this.

I agree, I think I need a higher dose of preventer, just need my gp to be on board to prescribe it.

Reply

By the way, when I wrote "Ventolin and are controlled" above I meant "not controlled". These boards never let you edit anything once you've hit send. ;-)

I would not do peak flow before and after Ventolin every time, it's just an interesting experiment occasionally.

I actually got confused above, because it looks like Butterfly is on Seretide 125, Lafontaine is on 500, but I got mixed up. Is that right? In that case I would start Butterfly on Fostair 100 and Lafontaine on Fostair 200 (Assuming Fostair 200 is the max, you can check). Butterfly I don't know you need a high dose of preventer just yet, your peaks are just below 85% of max. I was told last month that is the threshold they start to treat. Take Fostair dutifully for two weeks and see how your symptoms and peaks track. FYI I am on the record of being a big beclomethasone fan, but I also know that everyone is different and even one person's sensitivity to differnt drugs can change over time.

1 like
Reply

Ah yes I think every time could be a bit excessive! I tried today, actually my pf had dropped further today to 410 and after was 480 so it definately went up. I don't know how much is significant though?

Yes I'm on 125 seretide, I shall ask about fostair.

Reply

I think 10% is significant and this is 15%. In my lowly opinion clearly due to your ventolin use and this result you are not well controlled enough. Fostair 100 maybe even hit it with Fostair 200 for a few weeks then step it down. Note the LABA dose is the same I believe on the different strengths (for both) so you are only varying the ICS. Because of that, improvement will be gradual - maybe slight after a week full after 2.

Best of luck! Curious your outcome and what they agree to.

Reply

You could also ask about Montelukast. It's a one a day tablet that works as a preventer but has a different mechanism to inhaled steroids like the fluticasone in your seretide.

From what I've seen the reviews are mixed, but it does seem to work incredibly well for some.

In the UK I believe it's always prescribed as an add-on to a preventer inhaler rather than an alternative.

1 like
Reply

I was going to say the same, but i don't know if Butterly's symptoms are bad enough they will prescribe. In the US it's also only prescribed as add on to ICS afik.

Reply

I will enquire about this too thank you

Reply

Montelukast gave me severe headaches.

I take Symbicort ( 2puffs x2 daily) and Spiriva Respimat (2 puffs daily) and Ventilin when needed.

Unless I get an exacerbation of symptoms these do the trick

The Spiriva is supposed to be for COPD sufferers but my Asthma Consultant put me on it as others weren't helping.

Reply

You may also like...